Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 27, 2002, 1:39 PM MDT for Emery County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 1:39 PM MDT (19:39 UTC)
- Expired
- Jul 27, 2002, 2:00 PM MDT
- In force
- 21 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Emery County, UT
The radar
The Cedar City radar (KICX), 191 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
150 WUUS55 KSLC 271939 SVRSLC UTC015-272000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 137 PM MDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EMERY COUNTY IN UTAH * UNTIL 200 PM MDT * AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHWESTERN EMERY COUNTY...OR ABOUT 30 MILES NORTHEAST OF LOA. THE STORM WAS NEARLY STATIONARY. LARGE HAIL AND HEAVY RAIN ARE LIKELY FROM THIS STORM. THE STORM IS ABOUT 10 MILES SOUTH OF INTERSTATE 70 NEAR MILE MARKER 100. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3878 11120 3864 11134 3848 11113 3866 11095
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:15 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 27, 10:15 AM MDT, 3 hours 24 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1015 AM MDT SAT JUL 27 2002 .SYNOPSIS...A BAND OF MOIST AND UNSTABLE AIR REMAINS OVER CENTRAL AND EASTERN UTAH TODAY. A COOL FRONT WILL REACH THE UTAH IDAHO BORDER BY LATE THIS AFTERNOON THEN PUSH ACROSS THE AREA TONIGHT. A DRY AND COOLER AIR MASS WILL BE OVER THE AREA SUNDAY. .DISCUSSION...STILL A FAIR AMOUNT OF MOISTURE OVER MUCH OF THE AREA THIS MORNING...ESPECIALLY THE SOUTHEAST. SOME CONVERGENCE REMAINS IN AN E-W BOUNDARY ACROSS THE CENTRAL PART OF UT BUT MODELS INDICATE IT WILL GET LESS ORGANIZED AS THE DAY PROGRESSES. BUT IT REMAINS UNSTABLE OVER MUCH OF THE AREA TODAY WITH THE BEST INSTABILITY AND CAPE VALUES IN EAST CENTRAL UTAH...OVER THE BOOK CLIFFS AND SAN RAFAEL SWELL. MM5 BASED ON THE 00Z ETA SHOWS A BAND OF CONVECTION ABOUT 100 MILES WIDE DEVELOPING BY MID AFTERNOON CENTERED ALONG A LINE FROM NEAR GJT TO A LITTLE NORTH OF ELY WITH SOME SCATTERED ACTIVITY ELSEWHERE. HOWEVER ACTIVITY SHOULD BE WEAKER AND LESS ORGANIZED THAT WE SAW YESTERDAY AS THE JET THAT PUSHED ACROSS CENTRAL UT YESTERDAY SAGS OUT OF THE AREA TO MAKE WAY FOR THE POLAR BRANCH SHORTWAVE THAT IS DIGGING INTO THE NORTHERN INTERMOUNTAIN REGION. THE MM5 ALSO SHOWED A BAND OF WEAK CONVECTION DEVELOPING ALONG THE COLD FRONT ASSOCIATED WITH THAT SHORTWAVE. THE FRONT MOVES INTO THE EXTREME NORTHERN PORTION OF THE AREA BY LATE AFTERNOON. THAT CONVECTION MAY BE OVERDONE A LITTLE ESPECIALLY WEST OF ABOUT I-15. BUT THE IDEA ISNT BAD. THE FRONT WILL PUSH ACROSS MOST OF THE AREA BY EARLY SUNDAY BRINGING DRY STABLE AIR BEHIND IT. CURRENT FORECASTS COVER THE SITUATION WELL SO NO UPDATES NEEDED AT THIS TIME. SLC 1-0 CDC 210 SANDERS .SLC...NONE
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:18 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 42 min |
| Jul 26, 6:23 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 37 min |
| Jul 27, 2:01 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 44 min |
| Jul 27, 2:08 PM MDT | Flash Flood Warning | SLC | Emery | 82 min |
| Jul 27, 3:31 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 59 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.